Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Gaylord, MI

May 7, 2002Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 7, 2002, 1:21 AM EDT for Otsego County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2002, 1:21 AM EDT (05:21 UTC)
Expired
May 7, 2002, 2:00 AM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 5.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 070521
SVRAPN
MIC137-070600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
120 AM EDT TUE MAY 7 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWEST LOWER MICHIGAN

* UNTIL 200 AM EDT

* AT 116 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ELMIRA...OR ABOUT 6 MILES
  WEST OF GAYLORD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  GAYLORD...VANDERBILT AROUND 125 AM EDT
  SPARR AROUND 135 AM EDT
  JOHANNESBURG AROUND 145 AM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4496 8437 4496 8487 4514 8488 4517 8437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 10:35 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 6, 10:35 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1035 PM EDT MON MAY 6 2002

THE LATEST APX 88D SHOWS AN AREA OF SHOWERS AND SCATTERED
THUNDERSTORMS OVER EAST UPPER AND NORTHERN LOWER MICHIGAN...WHILE
REGIONAL RADAR SHOWS SCATTERED SHOWERS AND THUNDERSTORMS MOVING OVER
WESTERN LAKE MICHIGAN. THE LATEST SURFACE CHART SHOWS A BOUNDARY
OVER NORTHERN LOWER MICHIGAN...GENERALLY ALONG A LINE FROM ALPENA TO
GAYLORD TO TRAVERSE CITY.

THE LATEST RUC SHOWS THIS SURFACE BOUNDARY MOVING SLOWLY SOUTHEAST
OVER NORTHERN LOWER MICHIGAN DURING THE OVERNIGHT...EXITING
TO THE SOUTHEAST OF SAGINAW BAY AROUND 12Z TUESDAY. A THTE RIDGE
WITH 850 MB DEW POINTS AROUND 6C TO 8C...WILL LINGER OVER THE
FORECAST AREA INTO THE OVERNIGHT HOURS. MODEL SOUNDINGS SHOWS LOW
LEVEL MOISTURE LINGERING OVER EAST UPPER AND EXTREME NORTHERN LOWER
MICHIGAN OVERNIGHT...WITH MID AND UPPER LEVEL MOISTURE DRYING. THIS
WILL ALLOW FOR DRIZZLE OVERNIGHT FOR PORTIONS OF THE FORECAST AREA.

THEREFORE DUE TO THE LATEST RADAR TRENDS AND MODEL DATA...WILL
MENTION SHOWERS AND SCATTERED THUNDERSTORMS LIKELY OVER THE
SOUTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT...WITH
PRECIPITATION DIMINISHING TO DRIZZLE OVER EAST UPPER AND EXTREME
NORTHERN LOWER MICHIGAN.

.APX...NONE.

SWR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:21 PM EDTSpecial Marine WarningAPX84 min
May 6, 8:21 PM EDTSpecial Marine WarningAPX84 min
May 6, 8:21 PM EDTSpecial Marine WarningAPX84 min
May 6, 8:21 PM EDTSpecial Marine WarningAPX84 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.